# SDR 20010405CW001

- Difficulty date: April 5, 2001
- Submitted: April 5, 2001
- Operation: General aviation
- Aircraft: N827TS
- Make and model: Beech 58
- Aircraft serial: TH836
- Engine: Cont IO520C
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Rod Cap
- Part number: 646778
- Condition: Failed
- Location: Cylinder 2
- Part time: 2,206 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING CRUISE FLT RT ENG NR 2 CYL PISTON CONN ROD BROKE LOOSE FROM CRANKSHAFT, PENETRATED UPPER CRANKCASE.  NR2 CYL SEP FROM ENGINE,  RESTED IN COWLING.  THE FORCE OF CONNECTING ROD COMING THROUGH THE CASE BROKE LEFT MAGNETO OFF ITS BASE AND PUNCHED A HOLE IN THE UPPER COWL.  PILOT SECURED ENGINE AND FLEW TO A MAINTENANCE BASE.  UPON REMOVING PIECES AND LAYING THEM OUT ON  TABLE IT WAS NOTICED  ONE OF THE CONNECTING ROD CAP BOLTS DID NOT HAVE THE REMAINS OF A COTTER PIN IN EITHER OF THE SAFETING HOLES.  BOLT HEAD HAD BEEN BROKEN OFF(SUSPECTED FROM THE HAMMERING WHEN THE NUT WAS LOOSE).  IT WAS ALSO NOTED THAT THREADS OF SAME BOLT, NOT AS DAMAGED AS BOLT ON OTHER SIDE , INDICATING  IT UNSCREWED ITSELF.
